Alert archive / Colorado / Red Flag Warnings in 2016

Red Flag Warning 22, NWS Grand Junction, CO

September 6, 20168 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at Sep 6, 2016, 4:06 AM MDT for 8 counties in Colorado. It took effect at Sep 6, 2016, 1:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2016, 4:06 AM MDT (10:06 UTC)
In effect from
Sep 6, 2016, 1:00 PM MDT
Expired
Sep 6, 2016, 6:00 PM MDT
In force
5 hr
Issued by
NWS Grand Junction, CO

Counties Eagle County, CO, Garfield County, CO, Mesa County, CO, Moffat County, CO, Montrose County, CO, Pitkin County, CO, Rio Blanco County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 39 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2016-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2016-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4239 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WWUS85 KGJT 061006
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 AM MDT TUE SEP 6 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS
FOR FIRE WEATHER ZONE 202 WHITE RIVER FORECAST AREA...FIRE
WEATHER ZONE 203 LOWER COLORADO RIVER...FIRE WEATHER ZONE 205
COLORADO RIVER HEADWATERS AND FIRE WEATHER ZONE 290 PARADOX VALLEY
FORECAST AREA BELOW 8500 FEET...

.BREEZY SOUTHWEST WINDS THIS AFTERNOON WILL COMBINE WITH LOW
RELATIVE HUMIDITY AND DRY VEGETATION OVER PORTIONS OF WESTERN
COLORADO RESULTING IN RED FLAG CONDITIONS. AREAS IMPACTED INCLUDE
THE WHITE RIVER VALLEY...GRAND VALLEY AND EASTERN I-70 CORRIDOR
AND THE PARADOX VALLEY.

COZ200-207-294-061115-
/O.CAN.KGJT.FW.A.0017.160906T1900Z-160907T0000Z/
LITTLE SNAKE FORECAST AREA-SOUTHWEST COLORADO LOWER FORECAST AREA-
SOUTHWEST COLORADO UPPER WEST FORECAST AREA-
406 AM MDT TUE SEP 6 2016

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS...LOW
HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 200...207 AND
294...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
FIRE WEATHER WATCH.

THOUGH RELATIVE HUMIDITY WILL BE LOW...WINDS ARE NOT EXPECTED TO
BE QUITE STRONG ENOUGH OVER A SUSTAINED PERIOD TO GENERATE
CRITICAL FIRE WEATHER CONDITIONS. THEREFORE, THE FIRE WEATHER
WATCH HAS BEEN CANCELLED FOR THE LOWER ELEVATIONS OF DOLORES AND
MONTEZUMA COUNTIES AND THE LITTLE SNAKE RIVER VALLEY.

$$

COZ202-203-205-290-061815-
/O.UPG.KGJT.FW.A.0017.160906T1900Z-160907T0000Z/
/O.NEW.KGJT.FW.W.0022.160906T1900Z-160907T0000Z/
WHITE RIVER FORECAST AREA-LOWER COLORADO RIVER-
COLORADO RIVER HEADWATERS-PARADOX VALLEY FORECAST AREA-
406 AM MDT TUE SEP 6 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS
FOR FIRE WEATHER ZONES 202...203...205 AND 290 BELOW 8500 FEET...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING BELOW 8500 FEET FOR GUSTY WINDS...LOW HUMIDITY...AND
DRY FUELS...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 202 WHITE 
  RIVER FORECAST AREA...FIRE WEATHER ZONE 203 LOWER COLORADO 
  RIVER...FIRE WEATHER ZONE 205 COLORADO RIVER HEADWATERS AND 
  FIRE WEATHER ZONE 290 PARADOX VALLEY FORECAST AREA BELOW 8500 
  FEET.

* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...DRY AND BREEZY CONDITIONS COULD CAUSE NEW OR 
  EXISTING FIRES TO GROW RAPIDLY BECOMING DIFFICULT TO CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT
3 follow-up statements
702 
WWUS85 KGJT 061858
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1258 PM MDT TUE SEP 6 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS
FOR FIRE WEATHER ZONE 202 WHITE RIVER FORECAST AREA...FIRE
WEATHER ZONE 203 LOWER COLORADO RIVER...FIRE WEATHER ZONE
205 COLORADO RIVER HEADWATERS AND FIRE WEATHER ZONE 290 PARADOX
VALLEY FORECAST AREA BELOW 8500 FEET...

.BREEZY SOUTHWEST WINDS THIS AFTERNOON WILL COMBINE WITH LOW
RELATIVE HUMIDITY AND DRY VEGETATION OVER PORTIONS OF WESTERN
COLORADO RESULTING IN RED FLAG CONDITIONS. AREAS IMPACTED INCLUDE
THE WHITE RIVER VALLEY...GRAND VALLEY AND EASTERN I-70 CORRIDOR
AND THE PARADOX VALLEY.

COZ202-203-205-290-070000-
/O.CON.KGJT.FW.W.0022.160906T1900Z-160907T0000Z/
WHITE RIVER FORECAST AREA-LOWER COLORADO RIVER-
COLORADO RIVER HEADWATERS-PARADOX VALLEY FORECAST AREA-
1258 PM MDT TUE SEP 6 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER
ZONES 202...203...205 AND 290 BELOW 8500 FEET...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 202 WHITE 
  RIVER FORECAST AREA...FIRE WEATHER ZONE 203 LOWER COLORADO 
  RIVER...FIRE WEATHER ZONE 205 COLORADO RIVER HEADWATERS AND 
  FIRE WEATHER ZONE 290 PARADOX VALLEY FORECAST AREA BELOW 8500 
  FEET.

* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...DRY AND BREEZY CONDITIONS COULD CAUSE NEW OR 
  EXISTING FIRES TO GROW RAPIDLY BECOMING DIFFICULT TO CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT
980 
WWUS85 KGJT 062048
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT TUE SEP 6 2016

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR PORTIONS OF
NORTHWEST AND WEST-CENTRAL COLORADO INCLUDING FIRE ZONE 202...
BELOW 9500 FEET IN ZONES 203 AND 205...AND IN ZONE 290...

.BREEZY SOUTHWEST WINDS WILL CONTINUE UNTIL SUNSET ALONG WITH DRY
CONDITIONS. AREAS IMPACTED INCLUDE THE WHITE RIVER VALLEY...GRAND
VALLEY AND UPPER COLORADO RIVER VALLEY AND THE PARADOX VALLEY.

COZ202-203-205-290-070000-
/O.CON.KGJT.FW.W.0022.000000T0000Z-160907T0000Z/
WHITE RIVER FORECAST AREA-LOWER COLORADO RIVER-
COLORADO RIVER HEADWATERS-PARADOX VALLEY FORECAST AREA-
248 PM MDT TUE SEP 6 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER
ZONES 202...AND 290 AND ZONE 203...205 BELOW 9500 FEET...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 202 WHITE 
  RIVER FORECAST AREA...FIRE WEATHER ZONE 203 LOWER COLORADO 
  RIVER...FIRE WEATHER ZONE 205 COLORADO RIVER HEADWATERS AND 
  FIRE WEATHER ZONE 290 PARADOX VALLEY FORECAST AREA BELOW 8500 
  FEET.

* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...DRY AND BREEZY CONDITIONS COULD CAUSE NEW OR 
  EXISTING FIRES TO GROW RAPIDLY BECOMING DIFFICULT TO CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT
596 
WWUS85 KGJT 062356
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
556 PM MDT TUE SEP 6 2016


COZ202-203-205-290-070100-
/O.EXP.KGJT.FW.W.0022.000000T0000Z-160907T0000Z/
WHITE RIVER FORECAST AREA-LOWER COLORADO RIVER-
COLORADO RIVER HEADWATERS-PARADOX VALLEY FORECAST AREA-
556 PM MDT TUE SEP 6 2016

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES
202...203...205 AND 290 BELOW 8500 FEET...

WINDS WILL QUICKLY DIMINISH THIS EVENING AS DAYTIME HEATING
DECREASES. ALSO...RELATIVE HUMIDITY VALUES WILL GRADUALLY
INCREASE. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Sep 6, 4:05 AM MDT, 1 minute earlier.

Area forecast discussion, Sep 6, 4:05 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
405 AM MDT TUE SEP 6 2016

.SHORT TERM...(Today through Wednesday)
Issued at 405 AM MDT Tue Sep 6 2016

Dry and breezy southwest flow will continue across the forecast
area today as a trough of low pressure remains over the eastern
Great Basin. Precipitable water levels fell further over the past
24 hours with 0.31 of an inch measured in the atmospheric column
over GJT and just 0.26 of an inch upstream over FGZ. However, on
the edges of this dry air lay modest streams of moisture over the
eastern Uinta Mountains and over the eastern San Juan and Sawatch
ranges. Models suggest this moisture will be sufficient to fuel
isolated/low end scattered thunderstorms over these areas during
the afternoon and very early evening.

Moist convection and winds will diminish by mid-evening with
mostly clear skies during the remainder of the night. The trough
which has persisted to the west over the past several days will
finally sweep eastward over the area Wednesday resulting in a
westerly flow. However, the sere atmosphere to the west obviates
the need to mention shower/thunderstorm activity at midweek. Flow
aloft weakens following trough passage so expect less wind
Wednesday afternoon.

Expect afternoon temperatures to peak near those recorded on
Labor Day, then becoming a bit cooler Wednesday in the wake of the
upper level trough described previously. Overnight lows tonight
will remain largely unchanged as compared to the last few nights.

.LONG TERM...(Wednesday night through Monday)
Issued at 405 AM MDT Tue Sep 6 2016

Thursday, moisture from the remnants of Tropical Storm Newton
will work across the Desert SW. The models are now in good
agreement keeping this moisture south of this forecast area.

Friday, an upper low digging through the northern Rockies will
produce gusty NW winds over the northern counties.

Sunday into Monday, the next northern Pacific trough digs into
the Great Basin potentially pulling moisture in from the SW.

Temperatures are expected to be near normal in the morning and
above normal in the afternoons.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 405 AM MDT Tue Sep 6 2016

Expect VFR conditions at airports across eastern Utah and
northwest Colorado through the next 24 hours. From midday through
early evening gusty southwest winds may provide some challenges
to airport operations. Some storm activity is possible over the
eastern Uintah Mountains and the eastern San Juan Mountains this
afternoon/evening. However, none of this activity is expected to
impact airports in the vicinity.

&&

.FIRE WEATHER...
Issued at 405 AM MDT Tue Sep 6 2016

Another round of gusty winds and low RH will produce critical
fire weather conditions this afternoon. A Red Flag Warning has
been issued from 1 PM through 6 PM MDT for western Colorado where
fuels are deemed critical. A thermal belt is likely to continue
tonight.

Winds diminish on Wednesday but increase mainly across the
northern districts Thursday into Friday for continued fire
concerns then.

&&

.GJT Watches/Warnings/Advisories...

CO...Fire Weather Watch from 1 PM MDT this afternoon through 6 PM
     MDT this evening for COZ200-202-203-205-207-290-294.

UT...None.

&&

SHORT TERM...NL
LONG TERM...JOE
AVIATION...NL
FIRE WEATHER...TGJT
Hazardous weather outlook, Sep 5, 4:50 AM MDT, 23 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
450 AM MDT MON SEP 5 2016

COZ001>014-017>023-UTZ022>025-027>029-061100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
450 AM MDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

BREEZY SOUTHWEST WINDS WILL DEVELOP AROUND MIDDAY WHICH...WHEN
COMBINED WITH LOW DEW POINT TEMPERATURES AND DRY VEGETATION OVER
PORTIONS OF WEST-CENTRAL AND SOUTHWEST COLORADO...WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS. AREAS IMPACTED INCLUDE THE
GRAND VALLEY...PARADOX VALLEY AND THE LOWER ELEVATIONS OF
MONTEZUMA COUNTY AND DOLORES COUNTIES.

MEANWHILE...ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE EASTERN UINTA MOUNTAINS THIS AFTERNOON AND EVENING. THIS
ACTIVITY WILL PRODUCE OUTFLOW WINDS TO 45 MPH...SMALL HAIL AND
LIGHTNING. SHOWERS AND THUNDERSTORMS SHIFT TO THE SAN JUAN AND
CENTRAL COLORADO MOUNTAINS ALONG THE CONTINENTAL DIVIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE OVER THE
SAN JUAN AND CENTRAL COLORADO MOUNTAINS TUESDAY BEFORE DISSIPATING
TUESDAY NIGHT.

WEDNESDAY ONWARD...DRY WEATHER IS ANTICIPATED ACROSS A MAJORITY
OF THE AREA THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NL

Nearby

Red Flag Warnings in Colorado, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.